Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Cyanocobalamin For Fatigue
Jan 13, 2002

I was diagnosed in Jan 2000 and have been on Combivir and Viramune. At that time my t-cells were around 400 and viral load about 20,000. Currently, my t-cells are above 500 and viral load is undetectable. Because I feel the treatment has been successful, I want to try to deal with the side effects if I can. After much thought I have started injections of Cyanocobalamin of 1ml a month. This does wonders for about 2 weeks and then I slip back into the same levels of fatigue. Can I take more then 1ml per month? Are their risks in increasing my shots to bi-monthly?

Response from Dr. Frascino

Hi,

Great news that your medication regimen is working well to control you HIV infection. Your viral load is now undetectable and your T-cells have risen nicely. Now for the downside - fatigue. Have you talked to your HIV specialist about the potential cause or causes? There are many and they often overlap, contributing collectively to making us feel tired.

Cyanocobalamin is another name for vitamin B-12. So what's the connection there? Glad you asked! It's linked to anemia. If you've been reading this forum, you probably are well aware that one of the primary symptoms of anemia is fatigue. Vitamin B-12, along with iron, folic acid, and certain trace nutrients, are necessary for normal red blood cell development. When these nutrients are not present in adequate amounts, the red blood cells are produced at a slower than normal rate and the ones that are produced do not function optimally. So, is your monthly vitamin B-12 shot helping? I always say, "Never argue with success." You obviously feel better at least temporarily after a shot, but there are a few things you should investigate. First off, are or were you anemic? You'll need to look at your previous lab test results. The normal hemoglobin range for men is 14-18 g/dL and 12-16 g/dL for women. If your hemoglobin is or was significantly low, you are or were anemic. Next step is to determine what's causing that anemia. Is your vitamin B-12 level low? What about iron or folic acid? Let's assume you are/were anemic and your vitamin B-12 levels were indeed low. How much can or should you take? Well, that depends how low your B-12 levels really are. Usually, once-a-month shots are plenty to correct the type of low vitamin B-12 problems seen in patients with HIV. Should you take more? It probably wouldn't hurt you, but it probably won't help either. So what should you do? Well, once again, glad you asked! There are numerous potential causes for fatigue in those of us living with HIV. Here's a partial list:

1. Inadequate rest, sleep, diet, and/or exercise. An HIV-knowledgeable nutritionist may be helpful here in helping you evaluate the adequacy of your diet. 2. Anxiety, stress, depression. These psychological causes of fatigue are often overlooked. Virtually all of us go through periods of feeling upset, worried, anxious, or depressed. These conditions are very amenable to treatment with counseling and/or medication. 3. Unrecognized opportunistic infections. With your high CD4 count and non-detectable viral load, it would be unlikely you had a significant opportunistic infection; however, sometimes common chronic infections like sinusitis may be contributing factors. 4. Hormonal abnormalities, such as low testosterone in men, adrenal insufficiency, or even inadequate production of thyroid hormone, could be part of the problem. These conditions are easily diagnosed with a blood test and treated with replacement therapy. 5. Medication side effects. This is another extremely common problem. Almost all our HIV medications can be associated with some degree of fatigue as a potential side effect. Luckily, our bodies often adjust to the medications after a period of time and sometimes these symptoms will decrease somewhat. Also, note that non-HIV medications and over-the-counter products could also be associated with fatigue. Antihistamines found in many allergy mediations are a good example. 6. Anemia. We already mentioned this above. But it's worth re-mentioning, because it's so common and frequently unrecognized and under treated. I gave the normal hemoglobin ranges above. So, if you are below normal, you should try to find out why. Common causes of anemia include the nutritional deficiencies I mentioned above (iron, vitamin B-12, folic acid), blood loss (bleeding ulcer, unusually heavy menses, etc.), infections (MAC, TB, CMV, Parvo B-19, etc.), medication side effects (AZT, ganciclovir, etc.), and even HIV itself. You mention that you are on Combivir. That contains AZT as one of its 2 components. AZT is well known to suppress the bone marrow, which is where red blood cells are produced. So check your hemoglobin on old blood tests before you started your Combivir, and then see if since beginning that medication, your hemoglobin has drifted down. As I mentioned, even HIV infections itself could be contributing. If HIV and/or AZT are felt to be contributing to your anemia (and hence fatigue), Procrit would be your treatment of choice. It's a once-a-week, very small self-administered injection, which stimulates the bone marrow to make new red blood cells.

Wow, that was a long-winded answer for a relatively short question. Hope you and our readers will find the information helpful.

Good luck.

Dr. Bob


Previous
fellow italian just once more, pleeease?
Next
Testosterone

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement